Alert archive / South Dakota / High Wind Warnings in 2007

High Wind Warning 9, NWS Rapid City, SD

March 29, 2007Pennington County, South Dakota

NWS Rapid City, SD issued this high wind warning at Mar 29, 2007, 3:34 AM MDT for Pennington County, South Dakota. It took effect at Mar 29, 2007, 6:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2007, 3:34 AM MDT (09:34 UTC)
In effect from
Mar 29, 2007, 6:00 AM MDT
Expired
Mar 29, 2007, 8:42 PM MDT
In force
15 hr
Issued by
NWS Rapid City, SD

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KUNR 290934
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
334 AM MDT THU MAR 29 2007

.A STRONG LOW PRESSURE IN WESTERN KANSAS WILL COMBINE WITH A
STRONG HIGH PRESSURE SYSTEM IN WEST CENTRAL MONTANA TO BRING VERY
STRONG NORTHWEST WINDS TO WESTERN SOUTH DAKOTA TODAY. NORTHWEST
WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE INTO
THIS AFTERNOON BEFORE DIMINISHING BY EARLY THIS EVENING.

SDZ031-291745-
/O.NEW.KUNR.HW.W.0009.070329T1200Z-070330T0000Z/
PENNINGTON CO PLAINS-
INCLUDING THE CITY OF...WALL
334 AM MDT THU MAR 29 2007

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND
CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH
LATE THIS AFTERNOON.

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

$$

SDZ014-030-032-291745-
/O.NEW.KUNR.WI.Y.0015.070329T1200Z-070330T0000Z/
ZIEBACH-CUSTER CO PLAINS-HAAKON-
INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP
334 AM MDT THU MAR 29 2007

...WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING AND
CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH
LATE THIS AFTERNOON.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
3 follow-up statements
000 
WWUS73 KUNR 291344
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
744 AM MDT THU MAR 29 2007

.STRONG LOW PRESSURE IN WESTERN KANSAS WILL COMBINE WITH STRONG HIGH
PRESSURE IN WEST CENTRAL MONTANA TO BRING STRONG NORTHWEST WINDS
TO PORTIONS OF WESTERN SOUTH DAKOTA TODAY. NORTHWEST WINDS WILL
INCREASE TO 35 TO 45 MPH THIS MORNING AND CONTINUE THIS AFTERNOON
BEFORE DIMINISHING EARLY THIS EVENING.

SDZ031-292145-
/O.CON.KUNR.HW.W.0009.000000T0000Z-070330T0000Z/
PENNINGTON CO PLAINS-
INCLUDING THE CITY OF...WALL
744 AM MDT THU MAR 29 2007

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS MORNING AND
CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH LATE
THIS AFTERNOON.

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

$$

SDZ014-030-032-292145-
/O.CON.KUNR.WI.Y.0015.000000T0000Z-070330T0000Z/
ZIEBACH-CUSTER CO PLAINS-HAAKON-
INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP
744 AM MDT THU MAR 29 2007

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS MORNING AND
CONTINUE THROUGH THIS AFTERNOON. THE WINDS WILL DIMINISH LATE
THIS AFTERNOON.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 292035
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
235 PM MDT THU MAR 29 2007

.A TIGHT PRESSURE GRADIENT WILL KEEP VERY WINDY CONDITIONS OVER 
PORTIONS OF WESTERN SOUTH DAKOTA THROUGH THE EARLY EVENING HOURS.

SDZ031-300300-
/O.EXT.KUNR.HW.W.0009.000000T0000Z-070330T0300Z/
PENNINGTON CO PLAINS-
INCLUDING THE CITY OF...WALL
235 PM MDT THU MAR 29 2007

...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS
EVENING. 

NORTHWEST WINDS WILL BLOW AT 30 TO 45 MPH THROUGH SUNSET. WINDS
WILL DIMINISH AFTER SUNSET. ANY SNOW THAT FALLS WILL CAUSE AREAS
OF REDUCED VISIBILITY AT TIMES.

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

$$

SDZ014-030-032-300300-
/O.EXT.KUNR.WI.Y.0015.000000T0000Z-070330T0300Z/
ZIEBACH-CUSTER CO PLAINS-HAAKON-
INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP
235 PM MDT THU MAR 29 2007

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

NORTHWEST WINDS WILL BLOW AT 25 TO 35 MPH THROUGH SUNSET. WINDS
WILL DIMINISH AFTER SUNSET. ANY SNOW THAT FALLS WILL CAUSE AREAS
OF REDUCED VISIBILITY AT TIMES.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 300242
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT THU MAR 29 2007


SDZ031-300345-
/O.CAN.KUNR.HW.W.0009.000000T0000Z-070330T0300Z/
PENNINGTON CO PLAINS-
INCLUDING THE CITY OF...WALL
842 PM MDT THU MAR 29 2007

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT.

$$

SDZ014-030-032-300345-
/O.CAN.KUNR.WI.Y.0015.000000T0000Z-070330T0300Z/
ZIEBACH-CUSTER CO PLAINS-HAAKON-
INCLUDING THE CITIES OF...DUPREE...FOLSOM...PHILIP
842 PM MDT THU MAR 29 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL CONTINUE TO DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 28, 8:55 PM MDT, 6 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 8:55 PM MDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...UPDATE
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT WED MAR 28 2007

.DISCUSSION...ZONE/GRIDS UPDATED TO ACCOUNT FOR ONGOING CONVECTIVE
ACTIVITY OVER THE ERN HALF OF CWFA AND NEW TORNADO WATCH IN EFFECT
UNTIL 09Z FOR SCNTRL SD.

ANY NECESSARY UPDATES TO WINTER WEATHER PRODUCTS WILL BE FORTHCOMING
ONCE 00Z DATA HAS ARRIVED AND BEEN ANALYZED ALTHOUGH DO NOT EXPECT
ANY MAJOR CHANGES WILL BE NEEDED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
     THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN
     FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA.
  ...TORNADO WATCH UNTIL 09Z FOR SOUTH CENTRAL SD.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
     WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
  ...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
     WESTON COUNTY AND THE COLONY AREA.

&&

JOHNSON
Hazardous weather outlook, Mar 28, 11:15 AM MDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT WED MAR 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) WED MAR 28 2007

...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL
   COUNTY IN WYOMING...
...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE
   REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS...
...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH
   DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY
PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE
MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST
CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG
WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL
BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT
IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA COUNTIES THAT BORDER NEBRASKA.

ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED
OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO
THE EARLY EVENING HOURS.

MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH
INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS
TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN
WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL
SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS
POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL
ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN
NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING
CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL.
THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW
AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE
REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE
POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR
THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER
STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK
HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE
AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.

In the hours before

Local storm report, Mar 28, 10:51 PM MDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE RED SHIRT          43.60N 102.82W
03/28/2007  E1.00 INCH       SHANNON            SD   PUBLIC

0610 PM     TSTM WND GST     WALL                    43.99N 102.24W
03/28/2007  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0610 PM     HAIL             4 S PORCUPINE           43.18N 102.33W
03/28/2007  E0.88 INCH       SHANNON            SD   TRAINED SPOTTER

0630 PM     HAIL             5 NNW KYLE              43.49N 102.23W
03/28/2007  E0.75 INCH       SHANNON            SD   TRAINED SPOTTER

0630 PM     HAIL             13 SE WALL              43.86N 102.05W
03/28/2007  E0.88 INCH       PENNINGTON         SD   PUBLIC

0650 PM     HAIL             DUPREE                  45.05N 101.59W
03/28/2007  E0.88 INCH       ZIEBACH            SD   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL

0710 PM     HAIL             INTERIOR                43.73N 101.98W
03/28/2007  E0.75 INCH       JACKSON            SD   TRAINED SPOTTER

0735 PM     HAIL             SWETT                   43.17N 101.95W
03/28/2007  E1.00 INCH       BENNETT            SD   TRAINED SPOTTER

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:16 PM MDTSevere Thunderstorm WarningUNRPennington44 min
Mar 28, 6:27 PM MDTSevere Thunderstorm WarningUNRBennett, Haakon, Jackson93 min
Mar 28, 8:04 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson56 min
Mar 29, 3:34 AM MDTWind AdvisoryUNRCuster, Haakon, Ziebach17 hr

Nearby

High Wind Warnings in South Dakota, 2007Every high wind warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.